Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 15, 2017Wilcox County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 15, 2017, 5:55 PM EDT for Wilcox County, Georgia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 5:55 PM EDT (21:55 UTC)
Expired
Jul 15, 2017, 6:30 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 75 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS82 KFFC 152155
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
555 PM EDT SAT JUL 15 2017
 
GAZ107>109-152230-
Wilcox GA-Dodge GA-Pulaski GA-
555 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILCOX...WESTERN DODGE AND
SOUTHERN PULASKI COUNTIES UNTIL 630 PM EDT...

At 555 PM EDT...a strong thunderstorm was near Pope City, or 8 miles
west of Abbeville...moving north at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Abbeville, Rochelle, Pineview, Pitts, Cedar Creek, Pope City,
Finleyson and Ocmulgee Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3190 8338 3193 8359 3220 8356 3214 8327
      3197 8331
TIME...MOT...LOC 2155Z 191DEG 6KT 3203 8345 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:24 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 15, 3:24 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
324 PM EDT Sat Jul 15 2017

.SHORT TERM /Tonight through Sunday Night/...

The Bermuda High which was controlling much of our sensible weather
this past week is now being undercut by an approaching front. Aloft,
we can see the midlevel trough is pivoting south through the mid-
Atlantic region with a trailing cold front eventually working its
way through the Appalachians.  We expect that this front will push
through northern GA this afternoon/evening before becoming stall
across central GA.  This will mean better coverage of
shower/thunderstorms through the period. So lets break things down a
bit.

This afternoon/Overnight:  As the front moves through northern GA,
expect to see the best activity across our northern tier through mid-
afternoon. As the front continues south, this will be the axis for
the better precipitation activity. Given sufficient insulation and
instability, discrete/less organized storms are possible south of
the boundary. With MUCAPE values around 2000J/kg this afternoon,
marginal lapse rates and DCAPE around 500-1000J/kg, the main impacts
from these storms will be the strong gusty winds, frequent lightning
and hail. Also with weak steering flow, high PWAT values and
elevated warm cloud height, heavy rain leading to localized flooding
is also a potential.  It appears that the best time to see this
convection across metro ATL will be mid afternoon into the early
evening. The front will move south of the metro later this afternoon
allowing the boundary to interact with more unstable air across
central GA. Thus, expect there to be better coverage of
thunderstorms south of I-20 later this afternoon into the evening,
especially from a line from Columbus to Macon and eastward. Coverage
should diminish a bit tonight with loss of heating. However, given
we have a bit more upper level support, can not rule out isolated
shower/thunderstorms, especially along or just south of the metro.

Sunday: With the boundary stalled somewhere across central GA, this
will be the axis by which we see redevelopment of
showers/thunderstorms.  That will mean less coverage across the
north and more coverage across central GA. We will likely see the
potential for strong to a few severe thunderstorms on Sunday as
well.  While there may be sufficient cloud coverage across central
GA which may inhibit insulation and thus cut down on the instability
across the region, there is still plenty of upper level support with
a series of impulses riding the weak trough. This should be enough
to warrant pretty good coverage of precipitation. Also, with the
stalled front we may see training of storms which could lead to
localized flooding. Therefore, the main threat will be gusty winds,
frequent lighting and heavy precipitation.

Sunday Night: While some models show convection dwindling during the
late evening, there looks to be another trough axis that tries to
cross the region. This may help support convection through the
overnight. Hard to say at this point how much coverage we will see,
but there is the potential.

Temperatures will be around normal for this time of year.

26

.LONG TERM /Monday through Saturday/...

No big changes for the long term except some minor tweaks to cloud
cover. Otherwise current forecast looks good. Models still
showing a front dropping into GA first part of the upcoming week.
Some drying indicated over the north half but not enough to take
pops out completely except for a couple of night time periods.
Previous discussion is included below.

41

&&

LONG TERM /Sunday Night through Friday/...
The frontal system that moves into N GA in the short term will
have moved into central GA by the beginning of the extended. Even
with the frontal boundary in place we will still see a mainly
diurnal trend as daytime heating will continue to spark convective
development each afternoon and evening. The frontal boundary
continues moving south into FL into the middle of next week as it
also continues to weaken. With the front making little progress
southward...expecting a similar trend in the weather Sunday
through Tuesday. The front will likely "wash out" on Tuesday with
the mid level trough slowly becoming replaced by a large
ridge...so convective coverage may be somewhat less Wed through
Fri.

Expecting a large ridge to build into the area Wednesday with a
bit drier air mass across the region. This pattern would mean
hotter and drier weather for the end of the extended forecast but
given the time of year...isolated convection will still be
possible Wed- Fri. Temps will have no problem pushing into 90s
across the area.

01

AVIATION...
18Z Update...
VFR conditions to start at all TAF sites. However, big changes
coming as a front approaches with convection developing along the
boundary. This will mean numerous showers and thunderstorms
working south through the afternoon, arriving at the metro TAF
sites by mid afternoon and lingering potentially into the evening.
AHN and especially the southern TAF sites will see this activity a
bit later in the afternoon/evening; albeit less coverage overall.
Expect reduced vsbys, cigs and gusty winds to accompany these
storms. CU decks around 4500ft. We may have some lingering showers
overnight. Patchy fog is possible, especially across the eastern
and southern TAF sites early tomorrow morning. Shower and
thunderstorm development expected to increase tomorrow morning,
especially along the boundary in central GA. West winds will
continue through the TAF period.

//ATL Confidence...18Z Update...
Medium on convection timing and coverage this afternoon.
Low on precipitation coverage and timing tomorrow.
High on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  70  87 /  40  50  40  50
Atlanta         73  86  71  87 /  40  50  40  40
Blairsville     65  83  63  84 /  30  40  30  30
Cartersville    70  87  70  88 /  40  40  30  40
Columbus        75  88  73  88 /  50  60  40  50
Gainesville     71  85  70  86 /  40  50  30  40
Macon           73  89  72  89 /  50  60  40  50
Rome            70  88  70  89 /  40  30  30  30
Peachtree City  71  87  70  87 /  40  50  40  50
Vidalia         74  89  73  88 /  50  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....41
AVIATION...26
Hazardous weather outlook, Jul 15, 6:18 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
618 AM EDT Sat Jul 15 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
618 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and evening, with isolated severe
storms expected as well. A frontal boundary moving into the area
will bring increased moisture and instability to the area later
this afternoon. Some storms may be strong to severe with the main
hazards being strong gusty winds, heavy rainfall, frequent
lightning, and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible each afternoon
and evening through Friday. Widespread thunderstorm development
with isolated severe storms is expected across the area Sunday and
Monday with the frontal system still affecting the area. Heat
Index values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 15, 5:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 SW WELCOME HILL       34.56N  85.35W
07/15/2017                   CHATTOOGA          GA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF SAND PIT RD AND
            CREEKSIDE DR.

&&

EVENT NUMBER FFC1701098

KING
Local storm report, Jul 15, 5:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 W WELCOME HILL        34.57N  85.35W
07/15/2017                   CHATTOOGA          GA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF CENTER POST RD AND
            CUMMINGS RD.

&&

EVENT NUMBER FFC1701099

KING
Special weather statement, Jul 15, 5:32 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
532 PM EDT SAT JUL 15 2017

GAZ085-086-097-098-109>113-152200-
Toombs GA-Wheeler GA-Telfair GA-Emanuel GA-Treutlen GA-Johnson GA-
Montgomery GA-Laurens GA-Dodge GA-
532 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...WHEELER...
TELFAIR...SOUTHWESTERN EMANUEL...TREUTLEN...SOUTHERN JOHNSON...
NORTHERN MONTGOMERY...SOUTHEASTERN LAURENS AND SOUTHERN DODGE
COUNTIES UNTIL 600 PM EDT...

At 532 PM EDT...a strong thunderstorm was near Cedar Grove, or 7
miles north of Alamo...moving northeast at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
McRae, Eastman, Soperton, Alamo, Mount Vernon, Helena, Glenwood,
Milan, Adrian, Oak Park, Ailey, Rhine, Scotland, Chauncey, Higgston,
Tarrytown, Union, Lothair, Covena and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3208 8329 3260 8257 3239 8222 3235 8225
      3235 8224 3187 8308
TIME...MOT...LOC 2132Z 004DEG 8KT 3226 8279

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 5:41 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
541 PM EDT SAT JUL 15 2017

GAZ054>057-152215-
Fayette GA-Clayton GA-Spalding GA-Henry GA-
541 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE...SOUTHERN
CLAYTON...SPALDING AND SOUTHWESTERN HENRY COUNTIES UNTIL 615 PM
EDT...

At 541 PM EDT...a strong thunderstorm was over Sunny Side, or near
Griffin...moving southeast at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Griffin, Hampton, Locust Grove, Brooks, Woolsey, Sunny Side, East
Griffin, Highland Mills, Towalaga, Experiment, Birdie, Vaughn, Rover,
Luella, Atlanta Motor Speedway, Lake Horton and Zetella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3344 8429 3337 8409 3319 8432 3319 8437
      3320 8438 3320 8439 3321 8440 3321 8441
      3328 8451
TIME...MOT...LOC 2141Z 314DEG 14KT 3334 8426

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 5:43 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT SAT JUL 15 2017

GAZ046-048-057-058-152215-
Butts GA-Rockdale GA-Newton GA-Henry GA-
543 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTTS...SOUTHEASTERN
ROCKDALE...SOUTHWESTERN NEWTON AND EASTERN HENRY COUNTIES UNTIL 615
PM EDT...

At 543 PM EDT...a strong thunderstorm was near Oak Hill, or near
McDonough...moving southeast at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
McDonough, Porterdale, Ola, Worthville, Magnet, Fincherville,
Kelleytown, Oak Hill and Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3347 8420 3363 8401 3352 8379 3335 8395
TIME...MOT...LOC 2143Z 314DEG 14KT 3350 8405

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 5:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
555 PM EDT SAT JUL 15 2017

GAZ107>109-152230-
Wilcox GA-Dodge GA-Pulaski GA-
555 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILCOX...WESTERN DODGE AND
SOUTHERN PULASKI COUNTIES UNTIL 630 PM EDT...

At 555 PM EDT...a strong thunderstorm was near Pope City, or 8 miles
west of Abbeville...moving north at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Abbeville, Rochelle, Pineview, Pitts, Cedar Creek, Pope City,
Finleyson and Ocmulgee Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3190 8338 3193 8359 3220 8356 3214 8327
      3197 8331
TIME...MOT...LOC 2155Z 191DEG 6KT 3203 8345

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:08 PM EDTSpecial Weather StatementFFCCherokee52 min
Jul 14, 8:20 PM EDTSpecial Weather StatementFFCGwinnett40 min
Jul 14, 9:02 PM EDTSpecial Weather StatementFFCDeKalb43 min
Jul 14, 9:52 PM EDTSpecial Weather StatementFFCDade38 min
Jul 14, 10:36 PM EDTSpecial Weather StatementFFCDade39 min
Jul 15, 11:58 AM EDTSpecial Weather StatementFFCWalker32 min
Jul 15, 12:48 PM EDTSpecial Weather StatementFFCWalker27 min
Jul 15, 1:16 PM EDTSpecial Weather StatementFFCChattooga29 min
Jul 15, 1:31 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker29 min
Jul 15, 2:09 PM EDTSpecial Weather StatementFFCToombs36 min
Jul 15, 2:12 PM EDTSpecial Weather StatementFFCFloyd33 min
Jul 15, 2:29 PM EDTSpecial Weather StatementFFCPickens31 min
Jul 15, 2:39 PM EDTSpecial Weather StatementFFCBartow36 min
Jul 15, 4:34 PM EDTSpecial Weather StatementFFCDeKalb26 min
Jul 15, 4:43 PM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler32 min
Jul 15, 4:55 PM EDTSevere Thunderstorm WarningFFCMontgomery, Treutlen, Wheeler35 min
Jul 15, 5:05 PM EDTSpecial Weather StatementFFCBen Hill25 min
Jul 15, 5:06 PM EDTSpecial Weather StatementFFCDodge24 min
Jul 15, 5:32 PM EDTSpecial Weather StatementFFCDodge, Treutlen, Wheeler28 min
Jul 15, 5:41 PM EDTSpecial Weather StatementFFCSpalding34 min
Jul 15, 5:43 PM EDTSpecial Weather StatementFFCHenry32 min
Jul 15, 7:39 PM EDTSpecial Weather StatementFFCJefferson36 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.